Thunderstorm Wind, Morton
- When
- May 22, 6:15 PM CST
- Where
- Morton County, 4.96 mi W of Wilburton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -101.860
Winds gusted to 60 MPH.
Far western Kansas had scattered convection producing a couple of severe weather reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Far western Kansas had scattered convection producing a couple of severe weather reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 4:57 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 557 PM CDT Thu May 22 2014 ...Updated for the aviation discussion... .SHORT TERM...(This evening through Friday) ISSUED AT 346 PM CDT THU MAY 22 2014 Tonight: Main concern is dealing with orographic convection to the west. Afternoon radar mosaic shows considerable thunderstorm activity across Colorado and New Mexico. MCS propagation vectors support the eastward translation of this activity and will eventually reach far SW Kansas by evening. The HRRR is insistent in generating an MCS with a cold pool. This model does seem to be - at times- too aggressive with cold pool generation. Still, enough isentropic lift and moisture advection supports ramping up the pops this evening. Think the main concern is heavy rainfall as the 12Z KDDC raob PWAT is between the 75th percentile and the +2SD mark. This is statistically significant. Bulk shear is far from reaching supercell archetype. Secondary threat to heavy rainfall is outflow winds, which could impact far western Kansas along and west of Highway 83. The boundary layer will become more stable this evening, so that could mitigate any momentum transfer issues. In addition to convection, have increased QPF more in line with WPC guidance. Most of the mesoscale models (HRRR/WRF/4 km NAM) all suggest that a good chunk of the region might see 0.50-1.00" from tonights and tomorrow thunderstorm activity. Tomorrow: Have ramped up pops again by afternoon and evening as PWAT remains near an 1.00" and isentropic lift/warm air advection continues through the day. Moist adiabatic thermodynamic skew-t/log-p's and also slow MCS propagation vectors suggest that heavy rainfall is still a threat for tomorrow. Highest pops will be during the afternoon to 00Z as diurnally induced instability increases. Again, would not be surprised to see decent rainfall amounts through 7 pm tomorrow night, as alluded to above. .LONG TERM...(Friday night through Thursday) ISSUED AT 235 PM CDT THU MAY 22 2014 Medium range models indicate a southwest flow aloft prevailing across the Western High Plains Saturday as a closed off upper level low shifts slowly eastward across the Four Corners Region. As the system approaches, increased divergence aloft downstream of the trough axis will intensify across the high plains of eastern Colorado, western Kansas, and the panhandle of Oklahoma, especially into Saturday evening. Meanwhile, a prevailing low level south-southeasterly flow will continue to draw additional moisture into the state with H85 dewpoints nearing 15C. Although the flow aloft is expected to remain generally weak, GFS/ECMWF model soundings do show some marginal directional shear along with SBCAPE values in excess of 1500 J/KG. As H5 vort maxima cycle northeast out of the trough axis into the high plains, shower and thunderstorm development is likely with some chance for marginally severe weather possible. However, a bigger concern may be the potential for brief periods of heavy rainfall with model soundings also showing PW values well over one inch. Similar conditions will exist Sunday as the closed off upper level low moves across the Rockies into the Western High Plains. However, a few more thunderstorms may be possible as an upper level jet noses northward into southwest Kansas Sunday afternoon while a developing dryline sharpens near the Colorado border. In addition, GFS/ECMWF model soundings indicate an inverted V profile by Sunday afternoon with SBCAPE values pushing above 2000 J/KG. Although speed shear looks a little more favorable than Saturday, directional shear does not which may limit the strength of any developing storms. However, the potential for significant rainfall lingers with PW values remaining fairly high with values near to a little above one inch. Shower and thunderstorm potential shifts eastward more into central Kansas Monday as the closed off low pushes further east into western Kansas. Drier conditions are likely by Wednesday as weak upper level ridging fills in across the Western High Plains in wake of the departing upper level low. Fairly mild temperatures are likely Saturday as a cooler air mass remains locked in across the Western High Plains The GFS/ECMWF show H85 temperatures changing little from Friday with the mid teens(C) across central Kansas to the upper teens(C) out near the Colorado border. Due to expected increased cloud cover and areas of precip, look for highs up into the upper 70s(F) to near 80F. Similar temperatures are likely into Monday before a gradual warming trend begins by mid week as weak upper level ridging develops across the Intermountain West. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) ISSUED AT 552 PM CDT THU MAY 22 2014 There is a large upper level wave moving east through southwestern Kansas. This will being thunderstorms first to GCK by 02Z, DDC by 04Z and not to HYS until 08-09Z. Cigs with the thunderstorm passage will be MVFR in the OVC040 range, but winds may gust near the thunderstorms in the 20g35kt range. The convection will pass and VFR conditions will return towards 10 to 11Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 79 61 80 / 70 60 60 60 GCK 61 78 60 81 / 70 60 60 60 EHA 59 76 59 80 / 70 40 50 60 LBL 61 76 61 81 / 70 60 60 60 HYS 62 78 62 80 / 40 60 60 50 P28 66 80 64 82 / 40 60 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...JJohnson AVIATION...Burke
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 417 AM CDT THU MAY 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-230915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 417 AM CDT THU MAY 22 2014 /317 AM MDT THU MAY 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON MAINLY EAST OF HIGHWAY 283. QUARTER SIZE HAIL IS POSSIBLE WITH ISOLATED STORMS. A BETTER CHANCE FOR GREATER AREAL STORM COVERAGE EXISTS THIS EVENING WITH THUNDERSTORMS SPREADING EASTWARD INTO WESTERN KANSAS FROM EASTERN COLORADO. LOCALLY DAMAGING WINDS AND QUARTER SIZE HAIL ARE POSSIBLE MAINLY WEST OF HIGHWAY 283 DURING THE EVENING HOURS THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES EXIST EACH DAY THROUGH MONDAY. IT IS TOO EARLY TO ASSESS THE SEVERITY OF THIS POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 33
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
643 PM CDT THU MAY 22 2014
KSZ061-074-230030-
HAMILTON-STANTON-
643 PM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND STANTON
COUNTIES...
AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF HOLLY TO BARTLETT...OR ALONG A LINE EXTENDING FROM 21 MILES
SOUTHWEST OF COOLIDGE TO 6 MILES SOUTHWEST OF THE SAUNDERS
ELEVATOR...MOVING NORTHEAST AT 25 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3817 10206 3827 10204 3827 10193 3795 10168
3740 10153 3740 10205
TIME...MOT...LOC 2343Z 227DEG 21KT 3790 10232 3743 10210
18The Dodge City radar (KDDC), 183 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Winds gusted to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528660, 528661, 528659.